Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

What causes heartburn in an elderly patient?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2002
Answered : 1088 Questions
Question
Hi Doctor,
Thank you for being there. I just walked into the kitchen and my 80 year old husband was gripping the island and had a pained expression on his face. I asked the obvious. He said he had severe heartburn and proceeded to take some Tums....I have never seen him like that before. He seems better now, has an appt. with his cardiologist tomorrow, however, he decided to stop all meds for high blood pressure and an arrhythmic heart beat in April. It has taken me this long to get him to make the appt.
Thank you.
Tue, 8 May 2018 in General Health
 
 
Answered by Dr. Shuba Hariprasad 35 minutes later
Brief Answer:
Clarifications please. Visit the Er

Detailed Answer:
Hello,
Thank you for your query.
I'm Dr. Shuba Hariprasad and will be answering your query today.

Would you clarify a few things for me?
*what is your husband's height and weight?
*how long has he been on medication for high blood pressure and heart arrhythmia?
*was he on blood thinners?
*does he have diabetes?
*did he or does he smoke?

Yes, you are absolutely right in thinking about the heart. However, I suggest that he visit the Er right away.
The heart is a muscle that has to work continuously. If it was the heart that caused the pain, the sooner you seek help, the better.
I recommend :
-an electrocardiogram and echocardiogram
-blood tests (cardiac enzymes, complete blood count, kidney and liver function tests, lipid profile and blood sugar levels)
-angiography of the heart vessels.

He will need to be assessed right away. If it not serious(heart attack) , he can see his cardiologist tomorrow and proceed. Else he will need hospitalization.

Heart attack can present as stomach problems, indigestion or other vague symptoms. It can get from bad to worse quickly. I don't mean to cause panic, just cautioning. Time is muscle in case of the heart.
Hope this helps.
Please let me know if there is anything else I can help you with.
Wish you both good health.

Warm regards,
Dr. Shuba Hariprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor